Ask a doctor

V-y Lip Plasty + Juvederm Caused Granulomas & Duck Lips

A year & a half ago, I received v-y lip plasty. I was stupid enough to get juvederm injection on top of that. As a result, I have huge duck lips. The lips are very thick from scar tissue as a result from v-y plasty & I also developed granulomas. Both my lips come out too forward. I wanted my lips to become wider, NOT protrude forward. The light hits the top of my lips so much that it looks unnatural & my bottom lips sag. Can kenolog injection help my lips go in more and get rid of granulomas?

Doctor Answers (10)

V-Y Plasty & Juvederm Lip Augmentation

+2

Hello Amy and thank you for the question.

It would be beneficial to see photographs of your lips in order to give you better advice.  In general, the development of granulomas with Juvederm is exceedingly rare. In fact, I have personally never seen it in my or my associates practice in over 6 years time. Nothing is impossible in medicine, however.

Regarding the V-Y plasty, we do a large number of these procedures yearly. I can assure you, Kenalog is not the answer. You in all likelihood need a revision to soften your look. You may want to consider injections of hyaluronidase to dissolve the Juvederm and hence devolumize your lips a little. I recommend you follow up with your surgeon for a re-evaluation.

Best of luck,

Glenn Vallecillos, MD, FACS


Beverly Hills Plastic Surgeon
5.0 out of 5 stars 20 reviews

Hyaluronidase injections are best for reducing overfilling from Juvaderm

+1

Hyaluronidase injections are best for reducing overfilling from Juvaderm. This is best done by an experienced cosmetic surgeon and over a period of time with multiple injections. 

Edward Lack, MD
Chicago Dermatologist
3.0 out of 5 stars 5 reviews

Juvederm and v-y with granulomas

+1

It's unlikely the Juvederm caused granulomas but I agree that it may be dissolvable suture material from the v-y lip plasty.  I'd recommend you see the plastic surgeon who did your procedure because they know what was done in your operation and may be able to figure out what the best treatment would be for you.  

Dr. Cat Begovic M.D.

Catherine Huang-Begovic, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 5 reviews

You might also like...

Granulomas ad lips

+1

I have never seen a granuloma from juvederm,maybe it is related to scar tissue from the v-y lip procedure. Kenalog may help this.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

Large lips from surgery

+1

The juvederm rarely causes granulomas and at this time most should be dissolved. Maybe it wasn't Juvederm? Please get a consult with a plastic surgeon who can examine you to see what the best option is to reduce your lips.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Lumps long after lip injection and surgery

+1

You may have one or more issue going on:

  • Granuloma formation
  • Biofilm associated infection
  • Injection of filler other than Juvederm
  • Scar tissue

As others suggested, it would be best to diagnose the problem before trying a Kenalog injection (which can cause side effects). After a proper examination, a biopsy with special cultures is the first step. If no evidence of infection after 6 weeks of microbiology cultures, then a Kenalog injection or surgical excision of the masses could be considered. If it is an infection, you may need up to 6 weeks of antibiotics. There are also cases where a laser was used to open these lesions on the lips and allow the material to drain out.

It may be best to see someone who has experience in dealing with these complications.

Karol A. Gutowski, MD, FACS
Ohio Plastic Surgeon
5.0 out of 5 stars 17 reviews

This can't be from Juvederm

+1

This is not normal.  I wonder if this is from some kind of multiple foreign body reactions to a surgical suture material. It could also be an atypical infectious process and then kenalog could be a disaster.

I am sure it is not from Juvederm. Please get a punch biopsy for culture, including atypical acid fast bacteria (takes weeks to culture) and an H and E to look for foreign body granulomatous process. Please talk to the surgeon and get the full operative report.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Juvederm and lip granulomas?

+1

In my experience, Juvederm lasts only several months in the lip and I have never seen granulomas from it.  Also I have never seen as much volume as you have come from VY advancements.  Was this done in the US?  If so, please get your op notes and go to an excellent Chicago plastic surgeon for an exam and options. 

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 48 reviews

V-y Lip Plasty + Juvederm Caused Granulomas & Duck Lips (Pictures)

+1

Thanks for the two posted photos. Sorry for your issues. Yes try Kenalog injection series over 3 to 6 months. Let us know how the results are. From MIAMI Dr. Darryl j. Blinski

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

Duck Lips

+1

Based on your story, I would suspect that you did not receive what was promised.  Juvederm in the lips lasts only about 6 months, does not cause granulomas and can be dissolved.  Did you have this done out of the country?  I have seen this type of disaster before with patients that go to a "plastic surgeon" outside of the United States.  The filler used is silicone and it causes granulomas and scar contractures.  If this is the case, you have a real problem on your hands.  It will be very difficult to correct and may not be completely correctable. 

The first thing you want to do is find a board certified physician in the Chicago area to examine you.  Kenalog may be helpful but it is difficult to know without an exam.

Joseph Campanelli, MD
Minneapolis Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.